CSN Login
Members Online: 8

Allergic reaction

Tina Brown's picture
Tina Brown
Posts: 1054
Joined: Nov 2009

On Thursday I had an allergic reaction to my Carboplatin. It began with itchiness on my hands and feet which spread to my trunk. Then I had this strange tighness in my chest and my breathing began to feel strange. I pressed the alarm button and the nurses gave me an oxygen mask. I think I panicked a bit and my breathing became laboured. My pulse went up to 116. Then I started to retch which made my breathing worse. They eventually stablished me with "who knows what" drugs. This took about 15 - 20 minutes. I then noticed I had red patchy rashes all over my arms and a "septicemia" looking rash on my legs. This cleared after about 2 hours.

Has anyone else experienced anything like this? This must've been the 15th time I've had carboplatin. My doctor told me this is quite common for people to suddenly get a reaction & I'm not to worry.

Mwee's picture
Mwee
Posts: 1316
Joined: Nov 2009

I became allergic to carboplatin after about the same amount of doses and had the same symptoms. I was switched to cisplatin ( an older chemo drug ) and have had very good results. The doctors and nurses really get alarmed don't they.. :).
(((HUGS))) Maria

mopar
Posts: 1954
Joined: Apr 2003

I had an allergic reaction to Taxol, during my chemo for a recurrance, at the 2nd treatment. Never had problems before, but my doctor said it's not unusual to develop an allergy so suddenly. They switched me to Taxotere. So, they're right, it's not uncommon. Here's hoping you're over all those side affects by now, and they've come up with an alternative.

(((HUGS)))
Monika

6kats's picture
6kats
Posts: 12
Joined: Jul 2009

and let us know how you are doing.
better I hope.
hugs
sande

Tina Brown's picture
Tina Brown
Posts: 1054
Joined: Nov 2009

It is now a week after my little episode with the Carbo and the allergic reaction and I am doing just fine. However I do feel a little apprehensive about the next one. Fingers crossed the nurses can give me a shot of something before they give me the chemo.

Thanks for all your replies, Tina xx

Tretter
Posts: 1
Joined: Apr 2011

Yes, I did had the same reaction to Taxol and had to end up with a different drug.. it is very scarey..They gave me the carboplatin and gemzar.

garden gal
Posts: 212
Joined: Nov 2010

I too had a very bad reaction to carbo, went into anphalactic shock (not sure of the spelling) and it took 12 hours to come out of it. It happened on my 9th treatment. Not fun at all an can relate to what you went through.I'm now on cisplatin and have to have a number of premeds before treatment so I don't have a reaction, so far all has gone good. Kathy

Tina Brown's picture
Tina Brown
Posts: 1054
Joined: Nov 2009

My allergy wasn't as severe as yours but it is scary at the time as you are not expecting it when you have had that particular drug lots of times. I am due my next treatment in about 12 days so will let you know how it goes.

Thanks for everyone's replies Tina xxx

whiterose
Posts: 89
Joined: Jan 2012

When I had an allergic reaction the first time to carbo, it wasn't as severe as yours. However, after another two tries, it got progressively worse each time. Almost went into anaphylactic shock the last time. They had to take me off the drug entirely. They even prescribed something for me to take the day before and the morning of the last treatment to prevent the reaction. You might ask about this. It was some sort of oral steroid. Also, ask about having the drip infuse more slowly, sometimes that helps. Prepare your chemo nurse by telling her that you've had an allergic reaction before, so she can have a saline bag at the ready.....
Good luck with your next treatment.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network